Hail, Hall
- When
- May 27, 5:48 PM CST
- Where
- Hall County, 2 mi N of Lakeview
- Measured
- 1.5 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.700, -100.700
Ping pong ball size hail was reported by the public north of Lakeview.
Isolated severe thunderstorms developed along a dryline over the eastern portions of the west Texas South Plains and Rolling Plains during the late afternoon and early evening hours of the 27th. Large hail up to the size of golfballs was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
May 27 Severe Thunderstorm Event Summary...Isolated severe thunderstorms developed along a dryline over the eastern portions of the west Texas South Plains and Rolling Plains during the late afternoon and early evening hours of the 27th. Large hail up to the size of golfballs was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 27, 2:57 PM CST, 2 hours 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 357 PM CDT SAT MAY 27 2006 .SHORT TERM... 12Z 850 MB ANALYSIS SHOWED DECENT LLJ...BUT MOISTURE SHIFTED EAST OF AMA/MAF CORRIDOR. THIS HAS ALLOWED MOISTURE TO MIX FURTHER EAST TODAY...WITH 19Z SFC OBS SHOWING DRYLINE TIGHTENING IN THE VICINITY OF THE EASTERN EDGE OF THE CAPROCK. CONVERGENCE ALONG THE DRYLINE IS RELATIVELY LIMITED...WITH 20 TO 30 DEGREES OF BACKING IN THE WINDS MOVING ACROSS THE DRYLINE FROM WEST TO EAST. VERY STEEP MID-LEVEL LAPSE RATES STILL IN PLACE ACROSS THE REGION...RESULTING IN STRONG CONDITIONAL INSTABILITY /2000-3000 J/KG/ EAST OF THE DRYLINE IN THE LOW LEVEL MOISTURE...WITH LAPS INDICATING MINIMAL CIN REMAINING. ADDITIONALLY...SUBTLE SHORTWAVE SEEN ON VARIOUS SATELLITE CHANNELS BRINGING SOME WEAK LIFT ACROSS THE CENTER PART OF THE CWA. WEAK UPPER-LEVEL DIVERGENCE ALSO NOTED ACROSS SOUTHERN PORTIONS OF THE AREA IN LEFT EXIT REGION OF MODEST JET PASSING WELL TO THE SOUTH. ALL OF THE ABOVE FACTORS POINT TO POTENTIAL OF CONVECTIVE INITIATION LATER THIS AFTERNOON ALONG THE DRYLINE. IF STORMS DO DEVELOP...THE STRONG INSTABILITY AND SUFFICIENT EFFECTIVE DEEP LAYER SHEAR SHOULD ALLOW FOR SOME ORGANIZATION...WITH STRONG WINDS AND LARGE HAIL THE PRIMARY THREATS. LLJ WILL RETURN TONIGHT...HELPING LOW LEVEL MOISTURE TO RETURN TO AT LEAST THE CENTRAL SOUTH PLAINS OVERNIGHT BEFORE AGAIN BEING PUSHED EAST DURING THE DAY SUNDAY AS MORE SIGNIFICANT SHORTWAVE TRANSLATES AROUND THE LARGE UPPER TROUGH CENTERED OVER WESTERN MT BY 18Z SUNDAY. THE LOW AND MID-LEVEL FLOW SHOULD VEER A BIT MORE THAN TODAY...ALLOWING DRYLINE TO PUSH A LITTLE FURTHER EAST THAN THIS AFTERNOON. NO APPARENT UPPER SUPPORT SUNDAY...BUT WITH CONVERGENCE ALONG DRYLINE...STRONG INSTABILITY...AND WEAK CIN BY PEAK HEATING...HAVE LEFT SLIGHT CHANCE OF STORMS ACROSS MUCH OF THE ROLLING PLAINS. .LONG TERM... SOUTHWEST FLOW ALOFT TO CONTINUE ACROSS THE SOUTH PLAINS THROUGH EARLY TUESDAY. WEAK DISTURBANCES TRAVERSING THE SOUTHWEST FLOW ALOFT COUPLED WITH DAYTIME HEATING AND AN EASTWARD MIXING DRYLINE WILL WARRANT THE CHANCE FOR THUNDERSTORMS DURING THE LATE AFTERNOON AND EVENING HOURS SUNDAY EVENING THROUGH TUESDAY. NIGHTIME LOW LEVEL JET SHOULD KEEP MODEST LOW LEVEL MOISTURE IN PLACE OVER THE ROLLING PLAINS...KEEPING THE BEST CHANCES THERE. VERY DRY CONDITIONS SHOULD REMAIN IN PLACE OVER THE CAPROCK WITH ANY STORM DEVELOPMENT REMAINING HIGH BASED. SURFACE PRESSURE TROUGH DEVELOPMENT SHOULD LEAD TO BREEZY SOUTHWEST WINDS DURING EACH AFTERNOON. FLATTENING OF THE UPPER LEVEL FLOW EXPECTED LATE TUESDAY INTO WEDNESDAY AS A WEAK COLD FRONT APPROACHES FROM THE NORTH. GFS CONTINUES TO SHOW MODEST PRESSURE RISES BEHIND THE FRONT WEDNESDAY MORNING/EARLY AFTERNOON WHICH COULD BE ENOUGH TO ADVECT THE BOUNDARY AT LEAST INTO THE NORTHERN TIER COUNTIES. DAYTIME HEATING COUPLED WITH THE BOUNDARY SETUP AND WEAK DISTURBANCES ALOFT COULD TRIGGER THUNDERSTORMS. SLIGHT CHANCE TO CHANCE POPS HAVE BEEN RETAINED FOR THE PERIOD. PERIOD OF COOLER TEMPERATURES IN THE UPPER 80S TO LOWER 90S LOOKS REASONABLE THROUGH MID WEEK GIVEN THE NEAR ZONAL FLOW PATTERN AND LOWERING OF HEIGHTS PER 27/12Z GFS SOLUTION. STILL KEPT DAYTIME MAXIMA ABOVE CLIMO THROUGH THE PERIOD. UPPER LEVEL RIDGE EXPECTED TO BUILD OVER THE FOUR CORNERS REGION WEDNESDAY THROUGH FRIDAY WITH RISING HEIGHTS AND A MODERATION IN DAYTIME MAXIMA ACROSS THE SOUTH PLAINS. DISTURBANCES TRAVERSING THE NORTHWEST FLOW ALOFT AROUND THE NORTHERN PERIPHERY OF THE RIDGE MAY BRING A CHANCE FOR THUNDERSTORM COMPLEXES TO APPROACH THE SOUTH PLAINS. NOCTURNAL STORM COMPLEXES MAY APPROACH THE REGION THROUGH FRIDAY BEFORE STOUT UPPER RIDGE BUILDS IN ACROSS THE SOUTH PLAINS. MINOR CHANGES TO GRIDS TODAY. KW && .FIRE WEATHER... HAVE OPTED TO CONTINUE FIRE WEATHER WATCH FOR SUNDAY AFTERNOON AND EVENING FOR THE WESTERN THREE ROWS OF COUNTIES. RH VALUES BELOW 15 PERCENT SHOULD BE A GIVEN...ALTHOUGH WINDS AGAIN APPEAR TO BE ON THE LOW END OF RED FLAG CRITERIA /20 MPH AT 20 FT/. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 60 92 58 96 / 10 10 10 10 TULIA 61 93 62 95 / 10 10 10 20 PLAINVIEW 64 93 64 95 / 20 10 10 20 LEVELLAND 61 95 64 96 / 10 10 10 20 LUBBOCK 65 96 66 95 / 20 10 10 20 BROWNFIELD 66 95 66 96 / 20 10 10 20 CHILDRESS 69 96 68 96 / 20 20 20 20 SPUR 66 96 68 96 / 30 20 20 20 ASPERMONT 70 96 70 96 / 30 20 20 20 && .LUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 8 PM SATURDAY FOR THE FOLLOWING ZONES: BAILEY...CASTRO...COCHRAN...HALE...HOCKLEY...LAMB...LUBBOCK... LYNN...PARMER...SWISHER...TERRY...AND YOAKUM. FIRE WEATHER WATCH FROM 1 PM SUNDAY TO 8 PM SUNDAY FOR THE FOLLOWING ZONES: BAILEY...CASTRO...COCHRAN...HALE...HOCKLEY... LAMB...LUBBOCK...LYNN...PARMER...SWISHER...TERRY...AND YOAKUM. && 23/17
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 630 AM CDT SAT MAY 27 2006 TXZ021>023-027>029-033>035-039>041-281130- PARMER-CASTRO-SWISHER-BAILEY-LAMB-HALE-COCHRAN-HOCKLEY-LUBBOCK- YOAKUM-TERRY-LYNN- 630 AM CDT SAT MAY 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING HAS BEEN ISSUED FOR THE WESTERN SOUTH PLAINS AND EXTREME SOUTHWEST TEXAS PANHANDLE...MAINLY WEST OF INTERSTATE 27 AND U.S. HIGHWAY 87. VERY WARM TEMPERATURES...AND GUSTY WINDS COMBINED WITH VERY LOW RELATIVE HUMIDITY VALUES WILL PRODUCE AN EXPLOSIVE FIRE GROWTH POTENTIAL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FIRE WEATHER WATCH HAS BEEN POSTED FOR SUNDAY AFTERNOON AND EVENING AS WELL...AND MAY BE NEEDED FOR MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. TXZ024>026-030>032-036>038-042>044-281130- BRISCOE-HALL-CHILDRESS-FLOYD-MOTLEY-COTTLE-CROSBY-DICKENS-KING- GARZA-KENT-STONEWALL- 630 AM CDT SAT MAY 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP NEAR THE DRY LINE THIS AFTERNOON AND EVENING...MAINLY NEAR AND EAST OF THE CAPROCK. THE MAIN CONCERN WILL BE WINDS WITH GUSTS TO NEAR 60 MPH POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW SEVERE THUNDERSTORMS ARE ALSO POSSIBLE MONDAY ALONG AND EAST OF THE DRY LINE. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REMAIN ON ALERT FOR POSSIBLE ACTIVATION LATER TODAY.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LUBBOCK TX
320 PM CDT SAT MAY 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND GST 2 S MULESHOE 34.20N 102.73W
05/26/2006 M77.00 MPH BAILEY TX MESONET
1205 AM NON-TSTM WND GST 1 NE AMHERST 34.02N 102.40W
05/27/2006 M61.00 MPH LAMB TX MESONET
FIVE MINUTE DATA FROM THE WEST TEXAS MESO-NET SUGGESTS
THIS MAY HAVE BEEN A HEAT-BURST EVENT.
0340 AM NON-TSTM WND GST 1 NE MEMPHIS 34.74N 100.53W
05/27/2006 M76.00 MPH HALL TX MESONET
THE HALL COUNTY SHERIFFS OFFICE ALSO REPORTED SEVERAL
POWER LINES DOWN IN MEMPHIS FROM THE WIND GUST.
&&
WIDELSKIThe Amarillo radar (KAMA), 109 km away, was scanning. The volume nearest the first event began at 23:47 UTC.
3 hail. Local standard time, as filed.
Ping pong ball size hail was reported by the public north of Lakeview.
Large hail up to the size of golfballs was reported over northwestern Dickens County near Mc Adoo. The hail reportedly fell intermittently for more than half an hour. No significant damage was reported.
Local law enforcement officials reported quarter size hail just north of Graham along Farm to Market Road 1313.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505023, 5505024, 5505110.